Risperidone appears to be effective in treating behavioral problems in children with autistic disorder. Although increased appetite, weight gain, and sedation are among the most common side effects, risperidone-induced enuresis is rarely reported.
We will present two cases with risperidone-induced enuresis, and discuss our findings in the context of current literature.
Two children aged 11 and 10 years, diagnosed with autism and mental retardation, have developed new-onset diurnal and nocturnal enuresis respectively on their first and second weeks of risperidone monotherapy (1.5 and 1 mg/day). They did not experience sedation, and their medical history and workup were unremarkable. As enuresis did not resolve spontaneously, we decided to substitute risperidone with olanzapine. Enuresis ceased rapidly after discontinuation of risperidone with no emergence when patients were treated with olanzapine 5 mg/day for a period of 6 months and 1 year, respectively.
Although the pathophysiology of antipsychotic-induced enuresis remains unclear, a number of mechanisms including alpha(1)-adrenergic blockade, dopamine blockade, and antimuscarinic effects has been proposed. Olanzapine has lower alpha(1)-adrenergic and dopaminergic blockade properties, thus changing risperidone to olanzapine may be an alternative modality in risperidone-induced enuresis when antipsychotic treatment is crucial. Clinicians should be more vigilant about screening for this side effect, especially in younger population with developmental disabilities.